Immune checkpoint inhibition is the standard-of-care for many advanced cancers. Side effects of therapy may prevent optimal treatment of the cancer. Management of side effects is dominated by recommendations derived from oncological, not gastroenterological practice. We report a patient who developed pancreatic insufficiency during checkpoint inhibitor therapy with a programmed cell death receptor 1 inhibitor, nivolumab, which if not diagnosed would have prevented ongoing treatment. This is a problem which affects approximately 1 in 100 patients treated with this agent but is rarely recognised. Gastroenterologists need to be aware of the spectrum of gastrointestinal disorders which occur after immunotherapy to treat cancer.
- pancreatic elastase-1
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors KR, AJ and DJ researched the topic, cowrote the first draft of the manuscript, contributed to all subsequent drafts and approved the final version. WIA managed the patient in the oncology clinic, referred the patient to the gastroenterology team, cowrote the first draft of the manuscript, contributed to all subsequent drafts and approved the final version. HJNA managed the patient in the Gastroenterology clinic, cowrote the first draft of the manuscript, contributed to all subsequent drafts and approved the final version and is the guarantor of this report.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.